High Wind, Lyman
- When
- June 14, 11:42 PM CST
- Where
- Lyman forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.896, -99.847 (the zone’s center; the record gives no point)
Dissipating showers over parts of central and northeast South Dakota early in the morning produced heat bursts and high winds. Heat bursts produce sudden increases in surface temperatures and winds along with a decrease in surface humidity.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Dissipating showers over parts of central and northeast South Dakota early in the morning produced heat bursts and high winds. Heat bursts produce sudden increases in surface temperatures and winds along with a decrease in surface humidity. High wind gusts ranged from around 65 to over 80 mph causing some tree and structural damage. The highest wind gust with the heat bursts was 82 mph in Clark. Many other locations recorded strong wind gusts of 50 to 55 mph from heat bursts. Temperatures rose anywhere from 5 to 10 degrees from heat bursts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 11:30 PM CST, 12 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1230 AM CDT Mon Jun 15 2020 .UPDATE... Issued at 1224 AM CDT Mon Jun 15 2020 See updated aviation discussion below. UPDATE Issued at 747 PM CDT Sun Jun 14 2020 Canceled the Wind Advisory a little early this evening as all sites have fallen below criteria. Breezy conditions are still expected through Monday morning. && .SHORT TERM...(This Evening through Monday Night) Issued at 309 PM CDT Sun Jun 14 2020 Forecast challenges revolve around convective potential through late this evening, primarily across portions of north central South Dakota, along with frontal timing/position's impact on high temperatures by the end of peak heating on Monday. Currently, temperatures are warming through the 80s with a few locations inching up into the low 90s mainly across the far southwestern forecast zones. A fairly warm mid-level environment has advected over the region today, as well, with 700hpa temperatures progged at right around +10.5C to +12C over pretty much the entire CWA, in effect, capping the afternoon boundary layer to surface- based convection. Very strong southeast sustained winds continue in the 25 to 35 mph range with gusts noted as high as 45 to 50 mph, mainly throughout and east of the James River valley, under a mostly sunny sky. The wind advisory in effect continues until 9 PM CDT. There is an area of low pressure working northward through the region. The best PVA associated with this upper wave, where there is available adequate low level forcing/instability to overcome the capping inversion in place, will be clear of the CWA within the next few hours. The main question is will all the ingredients come together at the right time to support isolated to widely scattered surface/BL-based convection over the western third of the CWA between now and appx 9 PM CDT? There are two forcing mechanisms available (approaching cold front from the west-northwest and a lee of the Rockies/Black Hills surface trof/pseudo-dryline west to southwest in the region), the aforementioned upper level wave moving through the region and appx 30 to 40 knots of deep layer shear across the Missouri River valley through this evening. low level (0-1km and 0-3km) shear and LCL's are not progged to be favorable for tornadoes, but the other factors would support multi-cell to supercellular storms. If a storm or two were to develop along the front approaching from Montana/far western NODAK, would expect that those storms would have a higher likelihood of evolving eventually into a line of storms, with the northward storm motion running parallel to the boundary. Large hail and damaging winds would be the primary threat. The environment back over southwestern South Dakota down into the Nebraska panhandle is characterized as being a much more fully mixed boundary layer environment, especially west and south of the "lee- side trof"/dryline features, where south-southwesterly boundary layer flow has dewpoints drying through the 40s into the 30s in some places, while deeply mixed conditions are tapping some of that much warmer air aloft all the way down to the surface (temps up into the upper 80s to low-mid 90s). With a much more "inverted-V" type of environmental sounding anticipated here, and DCAPE values over the next 6 hours progged in the 1400-1900J/kg, fully anticipating that if any strong convection can get going, and move north-northeast into this CWA (Missouri River valley and west-river forecast zones), there would be a damaging wind gusts threat attached to them. Beyond late this evening, things should quiet down, although the wind will still be notably breezy overnight. The cold front working in from the west will try to work across the CWA on Monday, but working under this southwesterly flow aloft, the boundary is progged to stall out over the James River valley by Monday afternoon. Wherever this boundary doesn't make it to on Monday should see rather warm temperatures on continued southerly winds. Behind the frontal boundary, winds are expected to decrease and switch around to the north-northeast, bringing a little bit of a cool down to central and north central South Dakota. Right now, it doesn't appear as though there will be any other shortwaves working through the CWA on Monday, so the forecast remains a dry one on Monday into Monday night. Another push of warm air aloft is progged to happen Monday night, with 700hpa temperatures expected to warm to as much as +13C to +14C by Tuesday morning. .LONG TERM...(Tuesday through Sunday) Issued at 309 PM CDT Sun Jun 14 2020 The main challenges in this forecast period will be the hot temperatures on Tuesday followed by the potential for strong convection around midweek. As the term opens, the upper flow pattern will be southwesterly across the Dakotas as an upper trough will be positioned across the Pacific NW. This trough is progged to gradually slide eastward across the northern Rockies and northern High Plains around the midweek timeframe. Periodic shortwaves will rotate through the southwesterly flow across the Dakotas beginning Tuesday night and persist on/off until the upper trough or upper lvl low lifts out from the northern High Plains into southern Canada toward the end of the week. At the sfc, we'll see a low pressure system and associated frontal boundary or trough work into the western Dakotas from the northern High Plains the latter half of Tuesday into early Wednesday. A tightening gradient on Tuesday will lead to another windy day. The bigger story perhaps could be the hot temperatures. Most of the CWA should reach the 90s for highs. Wouldn't be surprised some locales across the Missouri Valley make the upper 90s, close to the century mark by late in the day. As the sfc boundary shifts into the western Dakotas late Tuesday, anticipate some convection to develop which has potential to sneak into our western zones Tuesday evening. One caveat is there will be a strong cap in place across central SD as 700hPa temps are progged be on the order of +14C to +15C by late in the day into the evening. So, more confidence lies in the fact that if any activity were to get going, it perhaps will stay farther west of this forecast area. The sfc boundary moves little eastward on Wednesday but is progged to reach our western zones during the day. Should squeak out another warm and dry day for most with readings in the low 90s especially east. As the front shifts east toward the end of the day into Wednesday night, conditions will perhaps become more favorable to see some active weather in terms of thunderstorms. This system is anticipated to clear east of the area on Thursday. A favorable pattern should remain through the end of the week for a renewed chance at some precip Friday into Saturday. A cooling trend is expected the end of the week and weekend with readings back closer to normal for this time of year. && .AVIATION...(For the 06Z TAFS through 06Z Monday Night) Issued at 1224 AM CDT Mon Jun 15 2020 Terminals KABR,KATY,KPIR,KMBG An area of showers and thunderstorms will track across parts of the south central and southeastern CWA through the overnight hours. Brief periods of MVFR vsbys are possible with the thunderstorms. Otherwise, VFR conditions will prevail across the area through the TAF period. Gusty southeast winds will become west to northwest during the daytime hours. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Dorn LONG TERM...Dorn AVIATION...Parkin
Hazardous Weather Outlook National Weather Service Aberdeen SD 1115 PM CDT Sun Jun 14 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160415- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1115 PM CDT Sun Jun 14 2020 /1015 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Tonight. Showers and thunderstorms will move across south central SD for the remainder of the night. No severe storms are expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
5 high wind. Local standard time, as filed.
A heat burst from a dissipating shower brought high winds causing tree and building damage. Estimated eighty mph winds snapped and uprooted numerous trees at a farm near Henry. There was also roof damage to an outbuilding along with shingles lifted off the roof of the home.
Estimated eighty mph winds were associated with a heat burst from a dissipating shower. The high winds snapped numerous trees in Kranzburg, damaged a billboard, along with removing shingles on a house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903187, 898865, 903191, 903221, 903189.